Announcement

Collapse
No announcement yet.

incontinence options

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    incontinence options

    I intermittently cath 5x/day. For more than a year I’ve had increasing urinary incontinence and leakage. It has gotten much worse in the past month. Leakage can start soon after cathing, certainly within an hour. It makes it hard to do weight shifts and I’ve been going through chucks at a high rate. It’s been limiting my time up too. I was on myrbetriq for a while but it stopped working.

    I also have increased cloudiness so maybe I am colonized with something making it worse? Anyway do I have any good options? Should I take antibiotic just in the hope it will help although I have no fever?

    It seems ridiculous to me that I cath due to retention and now I have the opposite problem, and at the same time. I don’t see how I can have two opposing symptoms, it seems unfair at best.

    #2
    When did you last have urodynamics done? Your bladder can change over time.
    Is your urine actually cloudy, or does it have sediment or actually grit (sand) in it? When did you last have screening for stones?
    Have you discussed Botox with your urologist since oral anticholenergics and Myrbetriq don't appear to work for you?

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

    Comment


    • xsfxsf
      xsfxsf commented
      Editing a comment
      KLD Actually my doctor suggested nortriptyline, but I thought the side effects especially constipation worried me too much. So the only thing we’ve tried so far is myrbetriq. I have not discussed Botox.

    • SCI-Nurse
      SCI-Nurse commented
      Editing a comment
      Elavil can be used to potentiate (increase the effectiveness) of anticholenergics, but rarely is it successful used alone in preventing leakage between catheterizations for those who have a neurogenic spastic bladder.

    #3

    Hello friend , seems like we have the same problem. I was accidented 6 years ago T9 level complete and my bladder has gotten really worse over the time.
    I couldnt manage anymore 5-6 caths a day since they were useless i kept having accidents so i switched to indwuelling catheter.
    Also quit oxybutinin medication which was making my mouth dry and affecting my bowel movement

    Comment


    • SCI-Nurse
      SCI-Nurse commented
      Editing a comment
      If you have a very spastic bladder, you may still need to take an anticholenergic medication with an indwelling catheter to prevent leakage and bladder shrinking. Was Botox not offered as an option for you? (KLD)

    #4
    The first line medications for high bladder pressures and bladder spasm are these:
    • Oxybutynin (Ditropan XL, Oxytrol)
    • Tolterodine (Detrol)
    • Darifenacin (Enablex)
    • Solifenacin (Vesicare)
    • Trospium (Sanctura)
    • Fesoterodine (Toviaz)
    All have side effects of dry mouth and eyes, and constipation, although those side effects can usually be managed by upping your dietary fiber and adding stool softeners.

    Mirabegron (Myrbetriq) is in a different class of drugs from those above. It is a beta-3 adrenergic agonist which also decreases bladder spasm and pressure with similar effects to those drugs. When introduced, it was claimed to cause less constipation and dry mouth, but that has not been the experience of many taking it. Recently it has had a warning added of it's risk for making blood pressure higher in those with essential hypertension (which is not common in the SCI population). It can be given in combination with Vesicare; combining with the other anticholenergics has not been studied.

    Rarely would a neurologic urologist recommend Botox without a trial of use of at least one of these drugs, if not all of them.

    Urodynamics is recommended every 2 years, and more often if there are problems, for anyone not using a long-term indwelling catheter.

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

    Comment


      #5
      My urologist told me I have to change catheter type. Right now im using silicone catheter 14ch ,, he suggested 16ch for my age (26y)
      Also to use Brand name of catheter suggested Bacticare. Costs around 50$ one but needs to be changed every 2-3 months since it self disinfects and hopefully will prevent infections.

      Will contact him again to discuss above medications and a possible urodynamics since im always in pain and cramps. Spasms have increased a lot too but i think my bladder is the cause

      Comment


        #6
        • Antibiotic or disinfectant impregnated catheters have little evidence that they do anything to reduce UTIs in those using indwelling catheters for long-term use. The studies have been done with AB people using catheters for short term purposes, and rarely have tracked patients for more than 20 days of use.
        • A 16 Fr. catheter is the standard used for adults for indwelling urethral catheterization.
        • Urodynamics is rarely done for those using long term indwelling catheters as it actually does not tell us much. In any instance, the indwelling catheter would generally need to be removed for a week prior to the study (during which time you would need to reflex void or do intermittent cath).

        (KLD)
        The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

        Comment


          #7
          As suggested today i started ditropan. Will take it three times a day to see how it goes but i feel bettter already.

          This antibiotic catheter isnt said to prevent infections but i was told i can change it once in 3 months is better quality

          Comment


            #8
            How much Ditropan? 30 mg. daily is the maximum dose. You should probably anticipate side effects such as dry mouth, dry eyes, and constipation, and get ahead of these by using eye drops, dry mouth drops or medication, and increasing your dietary fiber and water intake (with an indwelling catheter you should be drinking at least 3 liters daily; more if you are in a hot environment or working out a lot). Also consider adding a stool softener such as Colace (docusate sodium) up to 1000 mg. daily on a routine basis.

            It is fine to leave any indwelling catheter in for as long as 3 months, as long as it does not clog prior to that time.

            (KLD)
            The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

            Comment

            Working...
            X